Unbelieveable!! what a crazy reaction to pantoprazole- protonix

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

annod
Veteran Member


Date Joined Apr 2004
Total Posts : 1052
   Posted 1/8/2010 8:01 AM (GMT -7)   
Not many would believe me if I told them what happened to me after trying this drug for the first time last night...  I know LOTS of people are on with success- but not me!
 
I started off years ago taking losec, then insurance would not cover name brand so I was put on apo omeprazole..that was fine, not quite as effective but it did its job.  At the beginning of December I started with esophagus symptoms of either acid reflux, the crohns or something else (waiting for biospsy results).  so, my doc thought that I should give a different ppi a try to see if it was more helpful- switch it up a little.  I was a little hesitant so when I ran out of my supply of the apo omeprazole, reordered and they gave my mylan omeprazole..the pharmacy had switched company's- I was on this one for four days before I was convinced that it was not in my head that it was completely  making my symptoms worse- increased stomach acid after taking it, sore stomach, nausea and a pounding in my kidneys...so that being said on wednesday evening I decided that was the last time I was taking the mylen omeprazole  and last night I thought I would give the pantoprazole (protonix) a shot...
 
about 40 mins after taking it (protonix) I started to feel woozy after an hour I felt as though I had taken something along the same lines as a valum- felt similar to the demeral/valume mixture that they give for the scopes but it also felt similar to codeine- I'm not sure how to describe but I felt stoned!  I said to my family...half joking.... that my pupils are probably even dilated- my mom checked doubting me and they were taking up 90% of my eye colour.  I started looking up info on computer and ran across info on how this drug can give false positive results for canibus use and became upset (didn't read to much of it) I called the pharmasist and he obviously advised that I discontinue, speak to doc and go to emerg if breathing difficulties come about or palpatations/chest pain.  What he said about the testing for canibus is that the chemicals on the test strip and how your body processes the protonix combine to mimic cannibus...  I'm not too sure what to make of this experience other than knowing I won't be taking that again...
 
so wierd how everyone's body responds so differently to medications-  has anyone ever felt similar??  The peak for me was at 1-1.5hr and after 4hrs I felt sure enough that it was decreasing that I went to bed.  Pupils were almost back to normal after 4hrs.
 
No I do not use drugs and have not taken anything else differently in that period. 
 
Like I said please don't be scared to give this ppi a shot as everyone reacts differently- I just thought maybe someone else felt similar which would offer some comfort to both...
 
thanks for reading smile
Donna

Post Edited (annod) : 1/8/2010 9:06:39 AM (GMT-7)


medchrt1
Veteran Member


Date Joined Sep 2005
Total Posts : 517
   Posted 1/8/2010 8:19 AM (GMT -7)   
my understanding of what you say: is that omeprazole, from different companies, is not the same medication.

annod
Veteran Member


Date Joined Apr 2004
Total Posts : 1052
   Posted 1/8/2010 9:06 AM (GMT -7)   
Well, I told the very long story of how I came to taking the protonix- which is in the ppi family but not omeprazole... so the horrible experience was with the protonix however yes, omeprazole made by different companies can also have different fillers etc that you can react negatively to...so you may do well with one company but not another.. I was fine with apo but not mylen omeprazole and then there is the protonix that was really bad! lol...

apo omeprazole and mylan omeprazole have the same active ingredient (omeprazole)

but the fillers put in by different companies can be different.


Donna


medchrt1
Veteran Member


Date Joined Sep 2005
Total Posts : 517
   Posted 1/8/2010 2:00 PM (GMT -7)   
the use of fluorine in pharmaceuticals.... http://www.slweb.org/ftrcfluorinatedpharm.html

such in the latter protonix to which you had reaction... fluorine is used extensive in drugs, while it is reactive with nearly everything ..." Drugs are often fluorinated at biologically reactive positions, to prevent their metabolism and prolong their half-lives." (wiki on fluorine) , I am a bit surprised by just how extensive the list is. and theres some on the list which recognize to have some serious side effects.

FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 1/9/2010 4:48 PM (GMT -7)   
My dad is a chemist and said there is some ingredient in regular name brand prilosec that isn't in the generic. While it is not an active drug it causes some binding process so it stays in your body longer or gets to the right spot. He said that is why some people find the generics less effective.

I take generic protonix and never had a reaction from it. What did your doctor say? I wonder if you somehow got the wrong med. It is good to know it can cause false positive drug screens though. Lots of drugs can even if they don't have a "drugging" effect.
27 Year old married female lawyer.  Diagnosed w/ CD 5 years ago, IBS for over 10 years before that, which was probably the CD. I am sort of lactose intollerant but can handle anything cultured and do well w/ lactose pills and lactaid. For Crohns I am currently on Pentasa 4 pills/4x day and hysociamine prn. I also have bad acid reflux and have been on PPI's since age 13. I have been through prilosec, prevacid, and nexium. Currently I am on Protonix in the morning and Zantac at night.  I take xanax prn for situational anxiety (aka no easy bathroom access). 


amytupelo
Regular Member


Date Joined Nov 2009
Total Posts : 38
   Posted 1/9/2010 7:20 PM (GMT -7)   
def check to make sure it was the right med. also, was the pill broken or damaged? they are delayed release - if broken can cause high dose of drug to be absorbed. - but that is not a typical side effect.
http://www.drugs.com/imprints.php?action=search&drugname=Pantoprazole
32/F
crohn's terminal ileum - 11 years
pentasa, entocort 6mg, b12, align, canasa
allergies: remicade, imuran, 6-mp, cipro, levaquin

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 1:52 PM (GMT -7)
There are a total of 2,733,107 posts in 301,083 threads.
View Active Threads


Who's Online
This forum has 151235 registered members. Please welcome our newest member, johndoss.
396 Guest(s), 13 Registered Member(s) are currently online.  Details
BnotAfraid, trailguy, jliggett69, Gemlin, tickbite666, waterbee, jared16, johndoss, Mexlyme, Meshawmama, Old Editor, Tall Allen, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer